Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 7, NWS Topeka, KS

May 5, 2020Brown County, Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this wind advisory at May 5, 2020, 9:40 AM CDT for Brown County, Marshall County, Nemaha County, Kansas. It took effect at May 5, 2020, 12:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 5, 2020, 9:40 AM CDT (14:40 UTC)
In effect from
May 5, 2020, 12:00 PM CDT
Expired
May 5, 2020, 6:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-223 m²/s²
0-3 km storm-relative helicity
-244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS73 KTOP 051440
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
940 AM CDT Tue May 5 2020

KSZ010>012-052245-
/O.NEW.KTOP.WI.Y.0007.200505T1700Z-200505T2300Z/
Marshall-Nemaha-Brown-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, and Horton
940 AM CDT Tue May 5 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Marshall, Nemaha and Brown Counties.

* WHEN...Winds increase this morning with the strongest winds
  during the early to mid-afternoon hours. Winds decrease this
  evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
2 follow-up statements
688 
WWUS73 KTOP 052007
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
307 PM CDT Tue May 5 2020

KSZ010>012-052300-
/O.CON.KTOP.WI.Y.0007.000000T0000Z-200505T2300Z/
Marshall-Nemaha-Brown-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, and Horton
307 PM CDT Tue May 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Nemaha, Marshall and Brown Counties.

* WHEN...The strongest winds will be during the mid-afternoon 
  hours. Winds decrease this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
387 
WWUS73 KTOP 052253
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
553 PM CDT Tue May 5 2020

KSZ010>012-060000-
/O.EXP.KTOP.WI.Y.0007.000000T0000Z-200505T2300Z/
Marshall-Nemaha-Brown-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, and Horton
553 PM CDT Tue May 5 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

The winds have decreased below adviosry criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at May 5, 5:34 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 5, 5:34 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
534 AM CDT Tue May 5 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 258 AM CDT Tue May 5 2020

The pattern over the northern half of North America remained
fairly amplified with several shortwaves noted while southern
portions of the continent remained in a nearly zonal pattern per
the 07Z water vapor imagery. Looking closer over the central
plains, a wave was moving east across the mid MO river valley with
an upper trough axis rotating through the eastern part of KS. At
the surface, A frontal boundary had pushed into the Red River
Valley as high pressure built in over the central high plains and
dry air moved in from the northwest.

&&

.SHORT TERM...(Today and tonight)
Issued at 258 AM CDT Tue May 5 2020

For today, the expectation is for subsidence behind the upper
trough axis to bring sunny skies to the area by the afternoon with
chances for precip close to nil. Forecast soundings show very
good mixing of the boundary layer today with an almost
unidirectional wind profile from the northwest. So while the good
insolation is expected to push afternoon temps into the lower 70s,
windy conditions are likely to make it feel cooler. Momentum
transfer in the well mixed boundary layer is forecast to bring
wind gusts in the 30 to 40 MPH range beginning late this morning
and continuing through the afternoon. This may prove problematic
for anyone working outside with a tent.

Models continue to show a compact little shortwave digging southeast
across the forecast area tonight. Most of the guidance is now
picking up on the wave and saturating the mid levels enough for
some light showers to move across the forecast area. Fortunately
forecast soundings show little if any elevated instability so the
forecast dosen't even mention thunder. Precip amounts are likely
to be a tenth of an inch of less given the progressive nature of
the wave. Lows should fall back into the mid 40s thanks to some
dry air that should be in place and winds becoming variable.

.LONG TERM...(Wednesday through Monday)
Issued at 258 AM CDT Tue May 5 2020

There is better agreement from the operational models for a more
amplified wave to move through the central plains within northwest
flow aloft. So there is better confidence there could be some
warm air advection precip during the day Thursday and then another
round of precip with the frontal passage Thursday night. GFS
progs show limited instability advecting this far north with some
elevated instability on the order of a couple hundred J/kg
possible. There there may be some thunder with the precip Thursday
afternoon and evening, but severe weather does not look very
probable at this time.

Northwest flow is progged to continue through the weekend with cool
high pressure keeping temps generally below normal for early May.
There could be some weak perturbations within the flow. The more
obvious of these looks to move through Saturday and Saturday night.
Models have trended towards keeping the better dynamics northeast of
the forecast area. So this may allow a cold front to move through
dry on Saturday night. I don't know I would rule out precip chances
all together, but the national blend keeps POPs less than 20 percent
and confidence in going higher than this is low. There is a chance
for precip on Monday as the GFS/ECMWF/Canadian develop a low
pressure system over southeast CO and set up an overrunning pattern
in the low levels. Synoptic scale dynamics look to be subtle, but
the ECMWF does show a low amplitude wave coming over the Rockies.
This may be enough for a stronger response in the developing return
flow and reason to keep some low chance POPs in the forecast.
Although confidence is not high as these patterns with subtle
features tend to change from run to run.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 534 AM CDT Tue May 5 2020

Weak subsidence and dry air are expected to keep VFR conditions
prevailing. Shortwave tonight might bring some light showers, but
only about half of the solutions generate any precip. So will
leave any mention of precip out of the forecast for now and only
show some mid level CIGs. Strong mixing should cause northwest
winds to gust between 20KT and 35KT today.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, May 5, 5:57 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
557 AM CDT Tue May 5 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-061100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
557 AM CDT Tue May 5 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 5, 3:54 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 AM CDT TUE MAY 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     TSTM WND DMG     6 NNW PAXICO            39.14N 96.22W
05/04/2020                   WABAUNSEE          KS   PUBLIC

            ROOF OF A PREFABRICATED BUILDING BLOWN OFF.
            TIME ESTIMATED FROM RADAR.

&&

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.